Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 154, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 14, 2018, 8:20 PM MDT for San Juan County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 8:20 PM MDT (02:20 UTC)
- Expired
- Jul 14, 2018, 8:59 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Juan County, NM
The radar
The Albuquerque radar (KABX), 148 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
226
WUUS55 KABQ 150220
SVRABQ
NMC045-150315-
/O.NEW.KABQ.SV.W.0154.180715T0220Z-180715T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
820 PM MDT SAT JUL 14 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central San Juan County in northwestern New Mexico...
* Until 915 PM MDT.
* At 820 PM MDT, a severe thunderstorm was located near Chaco Canyon,
or 33 miles northeast of Crownpoint, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chaco Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3622 10782 3605 10780 3600 10799 3601 10810
3624 10813
TIME...MOT...LOC 0220Z 082DEG 4KT 3613 10791
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
320
WWUS55 KABQ 150259
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
859 PM MDT SAT JUL 14 2018
NMC045-150309-
/O.CAN.KABQ.SV.W.0154.000000T0000Z-180715T0315Z/
San Juan-
859 PM MDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN JUAN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds, heavy rain and arroyo flooding are still possible with this
thunderstorm.
LAT...LON 3622 10782 3605 10780 3600 10799 3601 10810
3624 10813
TIME...MOT...LOC 0254Z 082DEG 4KT 3612 10796
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:54 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 5:54 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 554 PM MDT Sat Jul 14 2018 .AVIATION... 00Z TAF CYCLE Mainly SCT showers and thunderstorms this evening will decrease in coverage by midnight. Some storms this evening will be capable of locally heavy rainfall with wet microbursts producing erratic wind gusts potentially over 45 kt. SCT to NMRS showers and thunderstorms will return Sunday afternoon with most of the activity along and west of the central mountain chain, and little or no convection near NM's eastern border. Wet microbursts will again be expected Sunday. 44 && .PREV DISCUSSION...211 PM MDT Sat Jul 14 2018... .SYNOPSIS... Another healthy batch of afternoon storms have formed over the higher terrain with the greatest coverage over southern and west-central New Mexico. Daily rounds of convection will continue Sunday and Monday with locally heavy rainfall and the potential for flash flooding over burn scars remaining. Storm coverage will trend down Tuesday as high pressure begins to build over the region, with temperatures well above average state-wide by Wednesday. Although storm coverage trends down for late next week, any storms that do form will continue to bring the threat of locally heavy rains. && .DISCUSSION... Another healthy batch of high terrain storms have formed this afternoon, sct over southern and west-central NM, more isold so far over the northern mtns where drier mid-level air is intruding from the NE. Storm motions remain slow and will drift over valley locations later this evening slowly dying out overnight. The threat of locally heavy rainfall and flash flooding remains, so will keep the Flash Flood Watch going with the overnight crew continuing to make the decision for Sunday. Sunday and Monday look to be rather similar with slow storm motions and storms focusing over the high terrain first before drifting over valley locations. The aforementioned mid-level dry air will work its way further south over eastern NM Sunday, with an easterly wave moving over Mexico by Monday. This will force storms to focus more over central and western NM Sunday and Monday. Locally heavy rains can be expected with afternoon storms. By Tuesday, PoPs trend down significantly focusing over western and northern locations. A ridge begins to build squarely over NM during this time, strengthening into the latter half of next week. This should limit any afternoon convection to the higher terrain, with temperatures warming well above normal. 100s are back on tap for the lower elevations of eastern NM, including Roswell and TCC by Wed. 24 && .FIRE WEATHER... Near record moisture levels across NM will continue to generate daily rounds of scattered to numerous showers and storms through Tuesday. Weak steering flows will lead to locally heavy rainfall with the potential for flash flooding, particularly over recent burn scars. Convective activity will shift more into the northern and western high terrain as we progress into early next week. High temperatures will remain near to slightly below normal with very good to excellent overnight recoveries for most areas. An unseasonably strong upper level high center will attempt to build over NM through the middle to end of next week. Temperatures beneath this high center will warm above normal and the coverage of showers and storms will be limited to the areas in and around the higher terrain. Moisture recycling and very weak steering flow will still lead to locally heavy rainfall however footprints will become much smaller. Haines values will begin rising into the 5 and 6 range with minimum humidity trending into the teens just about everywhere. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ506-508-510>515-521-526. &&
Hazardous weather outlook, Jul 14, 4:08 AM MDT, 16 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 408 AM MDT Sat Jul 14 2018 NMZ501>540-151200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 408 AM MDT Sat Jul 14 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through this evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and downstream of recent burn scars. Rainfall rates of 1 to 2 inches are possible. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected again on Sunday and Monday. Slow storm motions and heavy rainfall may lead to localized areas of flash flooding, especially over and near recent burn scars and within urban drainage systems. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, hail, strong wind gusts, and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jul 14, 5:49 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 7 E ALBUQUERQUE 35.12N 106.50W
07/14/2018 M0.75 INCH BERNALILLO NM COCORAHS
INDIAN SCHOOL AND CHELWOOD PARK BLVD.
&&
EVENT NUMBER ABQ201800721
TRMSpecial weather statement, Jul 14, 6:38 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 638 PM MDT SAT JUL 14 2018 NMZ504-506-507-519-150115- West Central Mountains-West Central Highlands-Northwest Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 638 PM MDT SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES UNTIL 715 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Marquez, or 27 miles northeast of Laguna Pueblo, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marquez. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3559 10698 3531 10698 3530 10737 3562 10737 TIME...MOT...LOC 0038Z 087DEG 10KT 3538 10713 33
Special weather statement, Jul 14, 7:19 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
719 PM MDT SAT JUL 14 2018
NMZ504-150145-
Northwest Highlands-
719 PM MDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY COUNTY
UNTIL 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Pueblo Pintado, or 30 miles east of Crownpoint, moving
northwest at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
McKinley County.
&&
LAT...LON 3588 10787 3588 10784 3593 10783 3600 10779
3581 10747 3565 10757 3576 10794
TIME...MOT...LOC 0119Z 117DEG 17KT 3577 10761
44Special weather statement, Jul 14, 7:54 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 754 PM MDT SAT JUL 14 2018 NMZ504-506-150230- West Central Mountains-Northwest Highlands- 754 PM MDT SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCKINLEY COUNTY UNTIL 830 PM MDT... At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of San Mateo, or 24 miles north of Grants, moving west at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of east central McKinley County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3554 10757 3537 10762 3539 10796 3565 10788 TIME...MOT...LOC 0154Z 102DEG 12KT 3548 10769 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:38 PM MDT | Special Weather Statement | ABQ | Sandoval | 37 min |
| Jul 14, 7:19 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 14, 7:54 PM MDT | Special Weather Statement | ABQ | McKinley | 36 min |
| Jul 14, 7:59 PM MDT | Severe Thunderstorm Warning | ABQ | McKinley | 49 min |
| Jul 14, 8:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 14, 8:45 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 8:57 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 9:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Jul 14, 9:26 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 3 hr |
| Jul 14, 10:05 PM MDT | Areal Flood Advisory | ABQ | Harding | 115 min |
| Jul 14, 10:19 PM MDT | Flash Flood Warning | ABQ | McKinley | 3 hr |
| Jul 15, 3:16 AM MDT | Flash Flood Watch | ABQ | 23 hr | |
| Jul 15, 12:31 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Jul 15, 12:51 PM MDT | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Jul 15, 1:12 PM MDT | Flash Flood Warning | ABQ | Cibola | 93 min |
| Jul 15, 1:19 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 116 min |
| Jul 15, 1:26 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 1:42 PM MDT | Areal Flood Advisory | ABQ | McKinley | 93 min |
| Jul 15, 1:46 PM MDT | Flash Flood Warning | ABQ | McKinley | 4 hr |
| Jul 15, 2:24 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 15, 2:59 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 4:12 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Jul 15, 4:16 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 89 min |
| Jul 15, 4:26 PM MDT | Areal Flood Advisory | ABQ | Colfax | 94 min |
| Jul 15, 4:31 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
| Jul 15, 4:58 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 15, 5:07 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 113 min |
| Jul 15, 5:17 PM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Roosevelt | 118 min |
| Jul 15, 5:23 PM MDT | Special Weather Statement | ABQ | Socorro | 22 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.